September  2011, 3(3): 277-312. doi: 10.3934/jgm.2011.3.277

Infinitesimal gauge symmetries of closed forms

1. 

Instituto Superior Técnico, dep. de Matemática, Av. Rovisco Pais 1049-001 Lisboa, Portugal

Received  April 2011 Revised  October 2011 Published  November 2011

Motivated by the relationship between symplectic fibrations and classical Yang-Mills theories, we study the closedness of a $n$-form ($n$=2,3) defined on the total space of a fibration as a simple model for an abstract field theory. We introduce $2$-plectic fibrations and interpret geometrically the corresponding equations for coupling in terms of higher analogues of connections.
Citation: Olivier Brahic. Infinitesimal gauge symmetries of closed forms. Journal of Geometric Mechanics, 2011, 3 (3) : 277-312. doi: 10.3934/jgm.2011.3.277
References:
[1]

A. Alekseev, A. Malkin and E. Meinreken, Lie group valued moment maps,, J. of Differential Geom., 48 (1998), 445.

[2]

R. Abraham and J. E. Marsden, "Foundations of Mechanics,", 2nd edition, (1987).

[3]

J. C. Baez, Higher Yang-Mills theory,, preprint, ().

[4]

J. C. Baez and A. S. Crans, Higher-dimensional algebra. VI. Lie 2-algebras,, Theory and Applications of Categories, 12 (2004), 492.

[5]

J. C. Baez and A. D. Lauda, Higher-dimensional algebra. V. 2-groups,, Theory and Applications of Categories, 12 (2004), 423.

[6]

J. C. Baez and J. Huerta, An invitation to higher Gauge theory,, \arXiv{1003.4485}., ().

[7]

J. C. Baez, A. E. Hoffnung and C. L. Rogers, Categorified symplectic geometry and the classical string,, Comm. Math. Phys., 293 (2010), 701. doi: 10.1007/s00220-009-0951-9.

[8]

J. C. Baez and U. Schreier, Higher gauge theory: 2-connections on 2-bundles,, preprint, (2004).

[9]

O. Brahic, Extensions of Lie brackets,, Journal of Geometry and Physics, 60 (2010), 352. doi: 10.1016/j.geomphys.2009.10.006.

[10]

O. Brahic and C. Zhu, Lie algebroid fibrations,, Adv. Math., 226 (2011), 3105. doi: 10.1016/j.aim.2010.10.006.

[11]

L. Breena nd W. Messing, Differential geometry of gerbes,, Adv. Math., 198 (2005), 732. doi: 10.1016/j.aim.2005.06.014.

[12]

J.-L. Brylinski, "Loop Spaces, Characteristic Classes and Geometric Quantization,", Progr. Math., 107 (1993).

[13]

H. Bursztyn and M. Crainic, Dirac structures, momentum maps, and quasi-Poisson manifolds,, in, 232 (2005), 1.

[14]

H. Bursztyn, Gil R. Cavalcanti and M. Gualtieri, Reduction of Courant algebroids and generalized complex structures,, Advances in Mathematics, 211 (2007), 726. doi: 10.1016/j.aim.2006.09.008.

[15]

D. Conduché, Modules croisés généralisés de longueur 2,, in, 34 (1984), 155.

[16]

M. Crainic, Prequantization and Lie brackets,, J. Symplectic Geom., 2 (2004), 579.

[17]

M. Crainic and R. L. Fernandes, Integrability of Lie brackets,, Ann. of Math. (2), 157 (2003), 575. doi: 10.4007/annals.2003.157.575.

[18]

C. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable,, in, (1995), 153.

[19]

V. Guillemin, E. Lerman and S. Sternberg, "Symplectic Fibrations and Multiplicity Diagrams,", Cambridge University Press, (1996). doi: 10.1017/CBO9780511574788.

[20]

M. Gotay, R. Lashof, J. Śniatycki and A. Weinstein, Closed forms on symplectic fibre bundles,, Comm. Math. Helv., 58 (1983), 617. doi: 10.1007/BF02564656.

[21]

V. Guillemin and S. Sternberg, "Symplectic Techniques in Physics,", 2nd edition, (1990).

[22]

F. Lalonde and D. McDuff, Symplectic structures on fibre bundles,, Topology, 42 (2003), 309. doi: 10.1016/S0040-9383(01)00020-9.

[23]

D. McDuff and D. Salamon, "Introduction to Symplectic Topology,", 2nd edition, (1998).

[24]

D. McDuff, Enlarging the Hamiltonian group,, Conference on Symplectic Topology, 3 (2005), 481.

[25]

J. F. Martins and R. Picken, On two-dimensional holonomy,, Trans. Amer. Math. Soc., 362 (2010), 5657. doi: 10.1090/S0002-9947-2010-04857-3.

[26]

J. F. Martins and R. Picken, A cubical set approach to 2-bundles with connection and Wilson surfaces,, \arXiv{0808.3964}., ().

[27]

J. F. Martins and R. Picken, The fundamental Gray 3-groupoid of a smooth manifold and local 3-dimensional holonomy based on a 2-crossed module,, Differential Geom. Appl., 29 (2011), 179. doi: 10.1016/j.difgeo.2010.10.002.

[28]

J. Pradines, Théorie de Lie pour les groupoïdes différentiables. Calcul différentiel dans la catégorie des groupoïdes infinitésimaux,, C.R. Acad. Sci. Paris Sér. A-B, 264 (1967).

[29]

D. Roytenberg, On the structure of graded symplectic supermanifolds and Courant algebroids,, in, (2001).

[30]

D. Roytenberg and A. Weinstein, Courant algebroids and strongly homotopy Lie algebras,, Lett. Math. Phys., 46 (1998), 81. doi: 10.1023/A:1007452512084.

[31]

C. L. Rogers, 2-plectic geometry, Courant algebroids and categorified prequantizations,, \arXiv{1001.0040v2}., ().

[32]

P. Ševera and A. Weinstein, Poisson geometry with a 3-form background. Noncommutative geometry and string theory, (Yokohama, 2001),, Progr. Theoret. Phys. Suppl. No., 144 (2001), 145.

[33]

U. Schreiber and K. Waldorf, Smooth functors vs. differential forms,, Homology, 13 (2011), 143. doi: 10.4310/HHA.2011.v13.n1.a6.

[34]

U. Schreiber and K. Waldorf, Connections on non-abelian Gerbes and their Holonomy,, \arXiv{0808.1923v1}., ().

[35]

S. Sternberg, Minimal coupling and the symplectic mechanics of a classical particle in the presence of a Yang-Mills field,, Proc. Nat. Acad. Sci. USA, 74 (1977), 5253. doi: 10.1073/pnas.74.12.5253.

[36]

F. Toppan, On anomalies in classical dynamics,, Journal of Nonlinear Mathematical Physics, 8 (2001), 518. doi: 10.2991/jnmp.2001.8.4.6.

[37]

A. Tsemo, Gerbes, 2-gerbes and symplectic fibrations,, Rocky Mountain J. Math., 38 (2008), 727.

[38]

B. Uribe, Group actions on dg-manifolds and their relation to equivariant cohomology,, \arXiv{1010.5413v1}., ().

[39]

A. Weinstein, A universal phase space for particles in a Yang-Mills field,, Letters in Mathematical Physycs, 2 (): 417. doi: 10.1007/BF00400169.

[40]

A. Weinstein, Fat bundles and symplectic manifolds,, Adv. in Math., 37 (1980), 239. doi: 10.1016/0001-8708(80)90035-3.

show all references

References:
[1]

A. Alekseev, A. Malkin and E. Meinreken, Lie group valued moment maps,, J. of Differential Geom., 48 (1998), 445.

[2]

R. Abraham and J. E. Marsden, "Foundations of Mechanics,", 2nd edition, (1987).

[3]

J. C. Baez, Higher Yang-Mills theory,, preprint, ().

[4]

J. C. Baez and A. S. Crans, Higher-dimensional algebra. VI. Lie 2-algebras,, Theory and Applications of Categories, 12 (2004), 492.

[5]

J. C. Baez and A. D. Lauda, Higher-dimensional algebra. V. 2-groups,, Theory and Applications of Categories, 12 (2004), 423.

[6]

J. C. Baez and J. Huerta, An invitation to higher Gauge theory,, \arXiv{1003.4485}., ().

[7]

J. C. Baez, A. E. Hoffnung and C. L. Rogers, Categorified symplectic geometry and the classical string,, Comm. Math. Phys., 293 (2010), 701. doi: 10.1007/s00220-009-0951-9.

[8]

J. C. Baez and U. Schreier, Higher gauge theory: 2-connections on 2-bundles,, preprint, (2004).

[9]

O. Brahic, Extensions of Lie brackets,, Journal of Geometry and Physics, 60 (2010), 352. doi: 10.1016/j.geomphys.2009.10.006.

[10]

O. Brahic and C. Zhu, Lie algebroid fibrations,, Adv. Math., 226 (2011), 3105. doi: 10.1016/j.aim.2010.10.006.

[11]

L. Breena nd W. Messing, Differential geometry of gerbes,, Adv. Math., 198 (2005), 732. doi: 10.1016/j.aim.2005.06.014.

[12]

J.-L. Brylinski, "Loop Spaces, Characteristic Classes and Geometric Quantization,", Progr. Math., 107 (1993).

[13]

H. Bursztyn and M. Crainic, Dirac structures, momentum maps, and quasi-Poisson manifolds,, in, 232 (2005), 1.

[14]

H. Bursztyn, Gil R. Cavalcanti and M. Gualtieri, Reduction of Courant algebroids and generalized complex structures,, Advances in Mathematics, 211 (2007), 726. doi: 10.1016/j.aim.2006.09.008.

[15]

D. Conduché, Modules croisés généralisés de longueur 2,, in, 34 (1984), 155.

[16]

M. Crainic, Prequantization and Lie brackets,, J. Symplectic Geom., 2 (2004), 579.

[17]

M. Crainic and R. L. Fernandes, Integrability of Lie brackets,, Ann. of Math. (2), 157 (2003), 575. doi: 10.4007/annals.2003.157.575.

[18]

C. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable,, in, (1995), 153.

[19]

V. Guillemin, E. Lerman and S. Sternberg, "Symplectic Fibrations and Multiplicity Diagrams,", Cambridge University Press, (1996). doi: 10.1017/CBO9780511574788.

[20]

M. Gotay, R. Lashof, J. Śniatycki and A. Weinstein, Closed forms on symplectic fibre bundles,, Comm. Math. Helv., 58 (1983), 617. doi: 10.1007/BF02564656.

[21]

V. Guillemin and S. Sternberg, "Symplectic Techniques in Physics,", 2nd edition, (1990).

[22]

F. Lalonde and D. McDuff, Symplectic structures on fibre bundles,, Topology, 42 (2003), 309. doi: 10.1016/S0040-9383(01)00020-9.

[23]

D. McDuff and D. Salamon, "Introduction to Symplectic Topology,", 2nd edition, (1998).

[24]

D. McDuff, Enlarging the Hamiltonian group,, Conference on Symplectic Topology, 3 (2005), 481.

[25]

J. F. Martins and R. Picken, On two-dimensional holonomy,, Trans. Amer. Math. Soc., 362 (2010), 5657. doi: 10.1090/S0002-9947-2010-04857-3.

[26]

J. F. Martins and R. Picken, A cubical set approach to 2-bundles with connection and Wilson surfaces,, \arXiv{0808.3964}., ().

[27]

J. F. Martins and R. Picken, The fundamental Gray 3-groupoid of a smooth manifold and local 3-dimensional holonomy based on a 2-crossed module,, Differential Geom. Appl., 29 (2011), 179. doi: 10.1016/j.difgeo.2010.10.002.

[28]

J. Pradines, Théorie de Lie pour les groupoïdes différentiables. Calcul différentiel dans la catégorie des groupoïdes infinitésimaux,, C.R. Acad. Sci. Paris Sér. A-B, 264 (1967).

[29]

D. Roytenberg, On the structure of graded symplectic supermanifolds and Courant algebroids,, in, (2001).

[30]

D. Roytenberg and A. Weinstein, Courant algebroids and strongly homotopy Lie algebras,, Lett. Math. Phys., 46 (1998), 81. doi: 10.1023/A:1007452512084.

[31]

C. L. Rogers, 2-plectic geometry, Courant algebroids and categorified prequantizations,, \arXiv{1001.0040v2}., ().

[32]

P. Ševera and A. Weinstein, Poisson geometry with a 3-form background. Noncommutative geometry and string theory, (Yokohama, 2001),, Progr. Theoret. Phys. Suppl. No., 144 (2001), 145.

[33]

U. Schreiber and K. Waldorf, Smooth functors vs. differential forms,, Homology, 13 (2011), 143. doi: 10.4310/HHA.2011.v13.n1.a6.

[34]

U. Schreiber and K. Waldorf, Connections on non-abelian Gerbes and their Holonomy,, \arXiv{0808.1923v1}., ().

[35]

S. Sternberg, Minimal coupling and the symplectic mechanics of a classical particle in the presence of a Yang-Mills field,, Proc. Nat. Acad. Sci. USA, 74 (1977), 5253. doi: 10.1073/pnas.74.12.5253.

[36]

F. Toppan, On anomalies in classical dynamics,, Journal of Nonlinear Mathematical Physics, 8 (2001), 518. doi: 10.2991/jnmp.2001.8.4.6.

[37]

A. Tsemo, Gerbes, 2-gerbes and symplectic fibrations,, Rocky Mountain J. Math., 38 (2008), 727.

[38]

B. Uribe, Group actions on dg-manifolds and their relation to equivariant cohomology,, \arXiv{1010.5413v1}., ().

[39]

A. Weinstein, A universal phase space for particles in a Yang-Mills field,, Letters in Mathematical Physycs, 2 (): 417. doi: 10.1007/BF00400169.

[40]

A. Weinstein, Fat bundles and symplectic manifolds,, Adv. in Math., 37 (1980), 239. doi: 10.1016/0001-8708(80)90035-3.

[1]

Rúben Sousa, Semyon Yakubovich. The spectral expansion approach to index transforms and connections with the theory of diffusion processes. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2351-2378. doi: 10.3934/cpaa.2018112

[2]

Paul Bracken. Connections of zero curvature and applications to nonlinear partial differential equations. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1165-1179. doi: 10.3934/dcdss.2014.7.1165

[3]

Michael Hochman. Lectures on dynamics, fractal geometry, and metric number theory. Journal of Modern Dynamics, 2014, 8 (3&4) : 437-497. doi: 10.3934/jmd.2014.8.437

[4]

Carlos Durán, Diego Otero. The projective symplectic geometry of higher order variational problems: Minimality conditions. Journal of Geometric Mechanics, 2016, 8 (3) : 305-322. doi: 10.3934/jgm.2016009

[5]

Robert J. McCann. A glimpse into the differential topology and geometry of optimal transport. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1605-1621. doi: 10.3934/dcds.2014.34.1605

[6]

Katarzyna Grabowska, Luca Vitagliano. Tulczyjew triples in higher derivative field theory. Journal of Geometric Mechanics, 2015, 7 (1) : 1-33. doi: 10.3934/jgm.2015.7.1

[7]

Penka Georgieva, Aleksey Zinger. Real orientations, real Gromov-Witten theory, and real enumerative geometry. Electronic Research Announcements, 2017, 24: 87-99. doi: 10.3934/era.2017.24.010

[8]

Ulrike Kant, Werner M. Seiler. Singularities in the geometric theory of differential equations. Conference Publications, 2011, 2011 (Special) : 784-793. doi: 10.3934/proc.2011.2011.784

[9]

Christopher Cox, Renato Feres. Differential geometry of rigid bodies collisions and non-standard billiards. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6065-6099. doi: 10.3934/dcds.2016065

[10]

Wilhelm Schlag. Spectral theory and nonlinear partial differential equations: A survey. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 703-723. doi: 10.3934/dcds.2006.15.703

[11]

Angelo B. Mingarelli. Nonlinear functionals in oscillation theory of matrix differential systems. Communications on Pure & Applied Analysis, 2004, 3 (1) : 75-84. doi: 10.3934/cpaa.2004.3.75

[12]

Santiago Capriotti. Dirac constraints in field theory and exterior differential systems. Journal of Geometric Mechanics, 2010, 2 (1) : 1-50. doi: 10.3934/jgm.2010.2.1

[13]

Ioan Bucataru. A setting for higher order differential equation fields and higher order Lagrange and Finsler spaces. Journal of Geometric Mechanics, 2013, 5 (3) : 257-279. doi: 10.3934/jgm.2013.5.257

[14]

Antonio Cañada, Salvador Villegas. Lyapunov inequalities for partial differential equations at radial higher eigenvalues. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 111-122. doi: 10.3934/dcds.2013.33.111

[15]

Baruch Cahlon. Sufficient conditions for oscillations of higher order neutral delay differential equations. Conference Publications, 1998, 1998 (Special) : 124-137. doi: 10.3934/proc.1998.1998.124

[16]

R.S. Dahiya, A. Zafer. Oscillation theorems of higher order neutral type differential equations. Conference Publications, 1998, 1998 (Special) : 203-219. doi: 10.3934/proc.1998.1998.203

[17]

David Mieczkowski. The first cohomology of parabolic actions for some higher-rank abelian groups and representation theory. Journal of Modern Dynamics, 2007, 1 (1) : 61-92. doi: 10.3934/jmd.2007.1.61

[18]

Carmen Núñez, Rafael Obaya. A non-autonomous bifurcation theory for deterministic scalar differential equations. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 701-730. doi: 10.3934/dcdsb.2008.9.701

[19]

David Blázquez-Sanz, Juan J. Morales-Ruiz. Lie's reduction method and differential Galois theory in the complex analytic context. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 353-379. doi: 10.3934/dcds.2012.32.353

[20]

Yuhki Hosoya. First-order partial differential equations and consumer theory. Discrete & Continuous Dynamical Systems - S, 2018, 11 (6) : 1143-1167. doi: 10.3934/dcdss.2018065

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (9)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]